Alert archive / Tennessee / Flash Flood Warnings in 1996
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jan 26, 1996, 9:18 PM EST for Hamilton County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 26, 1996, 9:18 PM EST (02:18 UTC)
- Expired
- Jan 27, 1996, 3:15 AM EST
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hamilton County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 510 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 270219 FFWMRX TNC065-270815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 918 PM EST FRI JAN 26 1996 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 315 AM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...HAMILTON COUNTY REPORTS OF ROADS UNDER WATER HAVE BEEN RECEIVED FROM HAMILTON COUNTY WHERE RAINFALL HAD ALREADY EXCEEDED 1 1/2 INCHES TODAY. MODERATE TO HEAVY RAINS CONTINUE TO MOVE NORTHEAST OUT OF ALABAMA AND GEORGIA AND AFFECT HAMILTON COUNTY...THUS A FLASH FLOOD WARNING HAS BEEN ISSUED FOR HAMILTON COUNTY. THE SOUTH CHICKMAUGA CREEK CONTINUES TO RISE AND FLOODING IN THE EAST RIDGE AREA IS POSSIBLE TOWARD MORNING. PERSONS LIVING NEAR THIS CREEK AND OTHER STREAMS SHOULD REMAIN ON THE ALERT AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 26, 8:31 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 26, 8:31 PM EST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 830 PM EST FRI JAN 26 1996 BUSY NIGHT. FLASH FLOOD WATCH AND WIND ADVISORY ARE WORKING OUT WELL. CPL OF FLASH FLOOD WARNINGS NOW IN EFFECT...AND KMRX 88D SHOWING 40-45 KT WINDS AT MT ELEVATIONS. VALLEY LOW TEMPS A BIT TRICKY. DEWPTS IN THE LOWER 40S ATTM. W/STRONG SRLY FLOW AND WIDESPREAD RAIN DON'T EXPECT MUCH MORE OF A FALL. WOULD PREFER UPPER 30S TRI AREA TO LOWER 40S CHA. FROPA WL PASS CSV BEFORE 12Z. HOWEVER MID 20S SOUNDS TOO LOW THERE AS WELL. WOULD PREFER AROUND 30. WINDS TAKING FOREVER TO MIX DOWN HERE IN THE VALLEY. BELIEVE WINDS WL REACH THEIR FCSTD SPEEDS SO ONLY CHG WOULD BE TO ADD "BECOMING". #9
In the hours before
Special weather statement, Jan 26, 4:00 PM EST, 5 hours 18 minutes before
NCZ060-061-TNZ012>018-034>047-066>074-083>087-099>102-VAZ001-002-005- 006-008-271200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 400 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA UNTIL 1000 PM EST... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. IN ADDITION TO THE STRONG WINDS SOME FREEZING RAIN WILL ALSO BE POSSIBLE ACROSS CHEROKEE AND CLAY COUNTIES THROUGH THIS EVENING. AFTER THAT TIME... SURFACE TEMPERATURES WILL BEGIN RISING SLOWLY. HOWEVER ICY ACCUMULATIONS ON ROADS...BRIDGES AND OVERPASSES WILL EXIST THROUGH THE EVENING HOURS. TRAVEL WILL BE VERY TREACHEROUS ACROSS PARTS OF THESE TWO COUNTIES. MOTORISTS SHOULD DRIVE WITH EXTREME CAUTION AS THE FREEZING RAIN ALONG WITH STRONG WINDS WILL MAKE DRIVING QUITE DANGEROUS. A SLOW MELTING WILL OCCUR BY MIDNIGHT. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. MB
Special weather statement, Jan 26, 4:42 PM EST, 4 hours 36 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED. SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS BEEN CANCELLED. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. HSA
Special weather statement, Jan 26, 4:50 PM EST, 4 hours 28 minutes before
NCZ060-061-TNZ018-040>047-071>074-086-087-101-102-270245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 442 PM EST FRI JAN 26 1996 ...FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA CANCELLED... ...HIGH WIND WARNING FOR SOUTHWEST NORTH CAROLINA THROUGH SATURDAY... ...WIND ADVISORY FOR THE EAST TENNESSEE MOUNTAINS TONIGHT... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO INTENSIFY ACROSS THE CENTRAL PLAINS THIS EVENING AND MOVE TOWARDS THE GREAT LAKES REGION BY SATURDAY MORNING. THIS WILL CREATE A STRONG PRESSURE GRADIENT ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT INTO SATURDAY. THE STRONGEST WINDS WILL OCCUR MAINLY TONIGHT. MOUNTAINOUS LOCATIONS WILL AVERAGE WIND SPEEDS OF 20 TO 30 MILES AN HOUR WITH GUSTS TO 45 MILES AN HOUR. TRAVEL THROUGH THESE REGIONS WILL BECOME VERY DIFFICULT ESPECIALLY IN HIGH PROFILE VEHICLES SUCH AS TRAILERS AND RVS. THE FREEZING RAIN ADVISORY FOR SOUTHWEST NORTH CAROLINA HAS BEEN CANCELLED. SURFACE TEMPERATURES HAVE WARMED ENOUGH FOR THE PRECIPITATION TO TURN TO ALL RAIN. FREEZING TEMPERATURES ARE NOT EXPECTED OVERNIGHT SO THE ADVISORY HAS BEEN CANCELLED. PLEASE STAY TUNED TO FURTHER STATEMENTS FROM YOUR FAVORITE RADIO AND TELEVISION STATIONS OR YOUR LOCAL NOAA WEATHER RADIO. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 7:30 PM EST | Flash Flood Warning | MRX | Sevier | 6 hr |
| Jan 26, 7:55 PM EST | Flash Flood Warning | MRX | Unicoi | 6 hr |
| Jan 26, 8:28 PM EST | Flash Flood Warning | MRX | Greene, Hawkins | 6 hr |
| Jan 26, 11:42 PM EST | Flash Flood Warning | MRX | Carter | 4 hr |
| Jan 26, 11:54 PM EST | Flash Flood Warning | MRX | Blount | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.